MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0415
Medical Device Problem Code Retraction Problem (1536)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 01/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
During preparation for a coil embolization procedure, the hospital staff advanced a penumbra smart coil (smart coil) into a bowl of saline on the back table.However, the hospital staff was unable to re-sheath the smart coil and therefore the smart coil was not used.The procedure was completed using a new smart coil.
 
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.The pusher assembly had bends approximately 8.0 cm and 12.0 cm from the proximal end.The mid-joint of the pusher assembly was proximal to the friction lock of the introducer sheath.The embolization coil was undamaged and intact with the distal detachment tip (ddt) of the pusher assembly.Conclusions: evaluation of the returned smart coil revealed the mid-joint of the pusher assembly was proximal to the friction lock of the introducer sheath.The inner diameter (id) of the friction lock is smaller than the rest of the introducer sheath allowing the introducer sheath to seat properly on the mid-joint of the pusher assembly.If the pusher assembly mid-joint is moved proximal to the introducer sheath friction lock, resistance may be encountered during subsequent attempts to advance the device.Further evaluation revealed bends along the pusher assembly.These bends are likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the follow up #1 3005168196-2019-00194 mfr report and is being corrected on this follow-up #2 3005168196-2019-00194 mfr report: 1.Section h.Box6.Results code 3, 2.Section h.Box6.Conclusions code 1, 3.Section h.Box10.Narrative/corrected data.Results: the pet lock was intact at the proximal end of the pusher assembly.The pusher assembly had bends approximately 8.0 cm and 12.0 cm from the proximal end.The mid-joint of the pusher assembly was proximal to the friction lock of the introducer sheath.The embolization coil was undamaged and intact with the distal detachment tip (ddt) of the pusher assembly.During functional testing, resistance was experienced unseating the pusher assembly mid-joint from the friction lock.Subsequently, the smart coil was able to advance out of its introducer sheath and a demonstration microcatheter without issue.Conclusions: evaluation of the returned smart coil revealed the embolization coil was re-sheathed upon return.The reported complaint was unable to be confirmed.Functional testing revealed the device performed as intended.Further evaluation revealed bends along the pusher assembly.These bends did not affect device functionality during testing and are likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8315116
Report Number3005168196-2019-00194
Device Sequence Number16549016
Product Code HCG
UDI-Device Identifier00814548015842
UDI-Public00814548015842
Combination Product (Y/N)Y
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/08/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/15/2023
Device Catalogue Number400SMTHXSFT0415
Device Lot NumberF82849
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/15/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/08/2019
Supplement Date Received by Manufacturer04/16/2019
07/11/2019
Initial Report FDA Received Date02/07/2019
Supplement Report FDA Received Date05/07/2019
08/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005